The UK study has revealed that most of the devastating effects of statins are not triggered by the drug rather it occurs due to people believing that it will make them fall ill. Experts have said that people having a pre-conceived notion that cholesterol-lowering drugs will make them sick is a phenomenon called a nocebo effect. It contributes to 90 percent of health issues linked to cholesterol-reducing drugs. The British Heart Foundation as well as acknowledged the findings of the study. Experts from Imperial College London believe that the results of the study will encourage people to stay on statins. Statins are a category of lipid-reducing drugs, which lessen the risk of heart ailments. These drugs are one of the most frequently prescribed medicines in the UK.
Experts have reported that around 8 million people in the UK take cholesterol-lowering drugs to reduce the risk of heart attacks and strokes. Nevertheless, up to a fifth of them have discontinued their medications due to side effects it causes such as muscle ache, fatigue, joint pain, and feeling sick. A nocebo effect, when people expect that a drug will make them worse and eventually it does, has been observed in many other medicines as well. This statin study has taken place at Hammersmith hospital. The study has enrolled nearly 60 patients who have stopped taking such drugs due to side effects in the past. All the participants have been given 12 bottles. Four of them have been filled with a months’ worth of statins, four of them have been filled with dummy pills, and four have been empty bottles. Experts have asked them to score the severity of their symptoms from zero to 100 every day for a year.
Scientists have found that 90 percent of the severity of their symptoms has been prevalent among people who have been taking dummy pills thinking, it might be a statin. The author of the study Dr. James Howard has claimed that side effects of the drug are triggered by the act of consuming tablets not due to the material inside it. The study has found that the symptoms of such patients have been so bad that they have stopped taking the tablets on 71 occasions including when they have been taking dummy pills during the study. Experts have said that be it the nocebo effect or chemicals in the drugs, some people genuinely find it difficult to consume these drugs. However, during the study, half of the participants have been able to restart their medications. The author of the study has said that the nocebo effect is exactly the opposite of the placebo effect.